Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 26, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 10:51 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 10:51 PM EDT (02:51 UTC)
- Expired
- Sep 7, 2004, 11:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:40 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2876 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 080251
TORCAE
SCC063-071-080330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1130 PM EDT
* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTH
OF PROSPERITY...OR ABOUT 8 MILES NORTHEAST OF BATESBURG...MOVING
NORTH AT 35 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
PROSPERITY BY 1110 PM EDT
NEAR NEWBERRY BY 1115 PM EDT
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.
LAT...LON 3393 8159 3393 8138 3448 8142 3444 8153
3455 8165
$$
CDLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:03 PM EDT, 7 hours 48 minutes earlier.
Area forecast discussion, Sep 7, 3:03 PM EDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 7 2004
.SHORT TERM...
TORNADO AND HEAVY RAIN THREAT CONTINUES INTO THE EVENING. WILL
KEEP FLOOD WATCH AND LAKE WIND ADVISORY IN EFFECT THROUGH
TONIGHT. REMNANTS OF FRANCES OVER EAST CENTRAL GA THIS AFTERNOON AND
FORECAST TO MOVE NORTHEAST INTO NRN GA BY WED MORNING AND NORTHWARD
UP THE APLCNS THROUGH THURSDAY. STILL A LOT OF MOISTURE FLUX
ACROSS THE CWA OVERNIGHT INTO WEDNESDAY MORNING. 40-50 KT
H8 JET OVER THE AREA THIS AFTERNOON MOVES NORTH OF THE BORDER
WEDNESDAY. WILL KEEP CATEGORICAL POPS WITH MENTION OF HEAVY RAIN.
FRANCES BECOMES ABSORBED IN FRONTAL BOUNDARY THURSDAY. FRONT MOVES
INTO THE REGION THURSDAY. AIRMASS STILL UNSTABLE, SO WILL KEEP A
CHANCE OF CONVECTION. TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S WEDNESDAY DUE TO CLOUDS/PRECIP...MID/UPPER 80S FOR THURSDAY.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
GFS HAS THE UPPER TROUGH TO THE WEST FRIDAY MOVING INTO THE AREA
SUNDAY AND LINGERING THROUGH TUESDAY. ECMWF IS MORE PROGRESSIVE
MOVING UPPER TROUGH. MUCH UNCERTAINTY EXIST WITH MOVEMENT OF IVAN.
WILL LINGER CHANCE OF PRECIP FRIDAY THROUGH SUNDAY. WILL KEEP DRY
CONDITIONS FOR MONDAY AND TUESDAY.
&&
.AVIATION...
MVFR WILL CONTINUE THROUGH 12Z. MAY SEE CEILINGS RISE TOWARD END OF
PERIOD. OVERNIGHT AS TROPICAL DEPRESSION OVER SOUTHWEST GEORGIA
MOVES NORTH. DEEP TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
STRONG SOUTH LOW LEVEL FLOW 20 TO 30 KT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 74 83 72 86 / 100 90 50 20
AUGUSTA 74 81 70 87 / 100 70 40 20
SUMTER 74 83 72 87 / 100 80 50 30
ORANGEBURG 74 83 72 87 / 100 70 40 30
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
GA...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
&&
PUBLIC: LM
AVIATION: AWPIn the hours before
Local storm report, Sep 7, 6:47 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG SUMTER 33.94N 80.39W
09/07/2004 SUMTER SC EMERGENCY MNGR
SUMTER COUNTY EMERGENCY MANAGER REPORTED 2 MOBILE HOMES
DESTROYED. TREE FELL ON ONE AND WINDS FLIPPED THE OTHER
OVER.
&&
TTHLocal storm report, Sep 7, 7:28 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 4 W ORANGEBURG 33.49N 80.93W
09/07/2004 ORANGEBURG SC EMERGENCY MNGR
ORANGEBURG COUNTY EMERGENCY MANAGER REPORTS FUNNEL CLOUD
NEAR SC HWY 6 4 MILES WEST OF CITY OF ORANGEBURG.
&&
TTHLocal storm report, Sep 7, 7:50 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 12 ESE WINNSBORO 34.31N 80.90W
09/07/2004 0.00 INCH FAIRFIELD SC PUBLIC
PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.
&&
TTHLocal storm report, Sep 7, 7:50 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 12 ESE WINNSBORO 34.31N 80.90W
09/07/2004 4.98 INCH FAIRFIELD SC
PUBLIC
PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.
&&
TTHLocal storm report, Sep 7, 8:30 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG 8 NW JACKSON 33.41N 81.89W
09/07/2004 AIKEN SC EMERGENCY MNGR
TREES DOWN ON POWER LINES. ROOF PARTIALLY BLOWN OFF
HOUSE.
&&
MCLocal storm report, Sep 7, 10:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM TORNADO 2 S MCBEE 34.44N 80.26W
09/07/2004 CHESTERFIELD SC LAW ENFORCEMENT
HOUSE COLLAPSED WITH PEOPLE INSIDE. STATUS OF PEOPLE NOT
KNOWN AT THIS TIME. MOBILE HOMES OVERTURNED. TREES DOWN
ON POWER LINES.
&&
MCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:42 PM EDT | Tornado Warning | CAE | Chesterfield | 33 min |
| Sep 7, 10:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 28 min |
| Sep 8, 1:58 AM EDT | Tornado Warning | CAE | Fairfield | 47 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.